Rotheram, A and Harris, W and Curtain, C and Nihil, D, Serotonin toxicity: Implications for clinical practice, Australasian Journal of Paramedicine, 13, (3) Article 5. ISSN 2202-7270 (2016) [Refereed Article]
Copyright 2016 The Authors
Official URL: https://ajp.paramedics.org/index.php/ajp/article/v...
Introduction: Serotonin toxicity – or serotonin syndrome – is a potentially life threatening adverse reaction to the use of one or more serotonergic drugs. Patients presenting with low-level obscure symptoms may have pathophysiology rooted in adverse dopamine and serotonergic poly-pharmacy reactions involving illegal, over-the-counter and/or prescription drugs.
Aim: This paper presents an overview of serotonin toxicity, the criteria for diagnosing serotonin toxicity, and discusses management strategies.
Conclusion: Due to the increasing prevalence of serotonergic drugs, both legal and illicit, a high index of suspicion for serotonin toxicity across a broad patient demographic is recommended. We also recommend education and further research to both raise awareness and advance the clinical competence of health care providers.
|Item Type:||Refereed Article|
|Keywords:||serotonin toxicity, serotonin syndrome, selective serotonin reuptake inhibitors, tricyclic antidepressants, monoamine oxidase inhibitors, MDMA, ecstasy, adverse drug reactions, drug overdoses, diagnostic criteria, clinical practice, paramedicine|
|Research Division:||Medical and Health Sciences|
|Research Group:||Clinical Sciences|
|Research Field:||Emergency Medicine|
|Objective Group:||Clinical Health (Organs, Diseases and Abnormal Conditions)|
|Objective Field:||Clinical Health (Organs, Diseases and Abnormal Conditions) not elsewhere classified|
|UTAS Author:||Rotheram, A (Mr Auston Rotheram)|
|UTAS Author:||Harris, W (Mr Wayne Harris)|
|UTAS Author:||Curtain, C (Mr Colin Curtain)|
Repository Staff Only: item control page